Tennessee, 2007

Hail and Damaging Winds in Tennessee, May 15, 2007

May 15, 2007 · NWS MEG · 7 events in 6 counties and zones

A cold front moved into West Tennessee during the afternoon and evening hours of May 15, 2007. Numerous showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into West Tennessee during the afternoon and evening hours of May 15, 2007. Numerous showers and thunderstorms developed ahead of the front. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 10:03 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, May 15, 10:03 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 AM CDT TUE MAY 15 2007

.DISCUSSION...

STRONG SOUTHERLY WINDS HAVE TRANSPORTED HIGHER DEW POINTS INTO THE
REGION...ESPECIALLY OVER THE CENTRAL PORTIONS OF THE FORECAST
AREA. SOME DEW POINT VALUES ARE NEAR 70 DEGREES. DAYTIME
TEMPERATURES WILL PROBABLY REACH THEIR FORECAST HIGHS.

THE FRONTAL BOUNDARY WAS CURRENTLY STRETCHED FROM WESTERN
ILLINOIS TO NORTHWESTERN ARKANSAS. SOME THUNDERSTORMS HAVE ALREADY
DEVELOPED OVER WESTERN ARKANSAS. ALL THE MODELS AGREE THAT THE
FRONT WILL PROGRESS VERY LITTLE EASTWARD TODAY. THIS POSES A
CHALLENGE TO WHEN THE CONVECTION BEGINS ACROSS THE FORECAST AREA.
STORMS MAY BEGIN LATER THIS AFTERNOON AND PERSIST INTO EARLY
EVENING.

UPDATE TO REMOVE MORNING WORDING AND ADJUST THE TIMING OF
THUNDERSTORM DEVELOPMENT. UPDATE WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 156 AM CDT TUE MAY 15 2007/

DISCUSSION...

A RETURN TO SOUTHERLY WINDS TODAY WILL HELP BRING AN INCREASE IN
MOISTURE TO THE ENTIRE MIDSOUTH. DEWPOINTS ARE EXPECTED TO CLIMB WELL
INTO THE 60S BY THIS AFTERNOON. EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP TODAY DUE TO THE INCREASE IN MOISTURE
AND DAYTIME HEATING. CURRENT SFC ANALYSIS ALREADY SHOWS MID 60
DEWPOINTS REACHING INTO PORTIONS OF NORTHEAST MISSISSIPPI WHICH HAS
HELPED TO SET OFF AN ISOLATED THUNDERSTORMS OVER CALHOUN COUNTY.
WILL GO WITH A 20 TO 30 POP ACROSS THE CWA. HIGHS WILL BE IN THE MID
TO UPPER 80S.

BY TONIGHT...A COLD FRONT WILL APPROACH THE CWA FROM THE NORTHWEST.
A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE
FRONT INTO THE AREA. EXPECT LINE OF STORMS/FRONT TO BEGIN ENTERING INTO
NORTHEAST ARKANSAS DURING THE LATE AFTERNOON TO EARLY EVENING HOURS.
INITIAL THUNDERSTORMS ALONG THE LINE MAY BECOME SEVERE AS THE
ATMOSPHERE WILL BE UNSTABLE DUE TO ABUNDANT HEATING THROUGHOUT THE
DAY. CAPE VALUES WILL REACH INTO THE 2500 J/KG RANGE WITH LI VALUES
AROUND -4. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. AFTER SUNSET...STORMS WILL BEGIN TO
DIMINISH IN INTENSITY DUE TO THE LOSS OF HEATING OF THE DAY.

WEDNESDAY...COLD FRONT WILL CONTINUE TO MOVE THROUGH THE
SOUTHEASTERN PORTIONS OF THE CWA DURING THE MORNING HOURS. FRONT
SHOULD EXIT CWA BY MID-DAY. HIGH PRESSURE WILL QUICKLY BUILD INTO
THE AREA BEHIND THE FRONT. TEMPERATURES WILL BE COOLER WITH HIGHS IN
THE MID 70S.

WEDNESDAY NIGHT...HIGH PRESSURE WILL REMAIN OVER THE AREA. EXPECT
MOSTLY CLEAR SKIES WITH LOWS IN THE 50S.

THURSDAY...A STRONG SHORTWAVE WILL MOVE INTO MIDDLE TENNESSEE. THIS
MAY BRING AN INCREASE IN CLOUDS AND ISOLATED SHOWERS TO PORTIONS
OF WEST TENNESSEE. OTHERWISE REST OF CWA SHOULD BE DRY. HIGHS WILL
BE IN THE MID TO UPPER 70S.

THURSDAY NIGHT THROUGH MONDAY...BEAUTIFUL WEATHER SHAPING UP FOR THE
END OF THE WEEK INTO THE WEEKEND. HIGH PRESSURE WILL BE OVER THE
MIDSOUTH KEEPING TEMPERATURES NEAR NORMAL WITH HIGHS AROUND 80 AND
LOWS AROUND 60. SKIES WILL BE CLEAR. THIS WEATHER WILL CONTINUE INTO
MONDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  61  75  56 /  30  70  30  10
MKL  87  60  73  46 /  30  70  30  10
JBR  88  58  74  51 /  50  60  10  10
TUP  86  64  75  51 /  20  50  50  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, May 15, 2:44 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
344 AM CDT TUE MAY 15 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
344 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF THE FRONT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
NORTHWEST OF A FORREST CITY ARKANSAS TO PARIS TENNESSEE LINE. THE
BEST TIMING FOR SEVERE WEATHER WILL BE BETWEEN 4 PM AND MIDNIGHT
CDT. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT FROM
THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING.

KRM

In the hours before

Special weather statement, May 15, 11:28 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1228 PM CDT TUE MAY 15 2007

MSZ010-011-151800-
COAHOMA MS-QUITMAN MS-
1228 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA AND QUITMAN COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
NEAR CLARKSDALE AT 1228 PM CDT...MOVING NORTHEAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA AND QUITMAN COUNTIES...INCLUDING THE CITY OF
CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 11:35 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1235 PM CDT TUE MAY 15 2007

MSZ007-008-151800-
TUNICA MS-TATE MS-
1235 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...TATE AND TUNICA COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6
MILES SOUTH OF LITTLE TEXAS AT 1235 PM CDT...MOVING NORTHEAST AT 15
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TATE AND TUNICA COUNTIES SHOULD MONITOR THIS STORM
CLOSELY..
Special weather statement, May 15, 11:42 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1242 PM CDT TUE MAY 15 2007

ARZ049-151815-
LEE AR-
1242 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LEE COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 13
MILES SOUTHWEST OF BRICKEYS AT 1242 PM CDT...MOVING NORTHEAST AT 15
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN LEE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 12:20 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CDT TUE MAY 15 2007

MSZ007-008-010-011-151845-
TUNICA MS-TATE MS-COAHOMA MS-QUITMAN MS-
120 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA...QUITMAN...TATE AND
TUNICA COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL
ARE LOCATED AROUND THE SENATOBIA...TUNICA AND CLARKSDALE AREAS.
THESE STORMS ARE MOVING NORTHEAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THESE
THUNDERSTORMS.

THESE STORM ARE NOT EXPECTED TO BECOME SEVERE.

PEOPLE IN COAHOMA...QUITMAN...TATE AND TUNICA COUNTIES...INCLUDING
THE CITY OF CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 15, 12:42 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
142 PM CDT TUE MAY 15 2007

MSZ001-TNZ088-151915-
DE SOTO MS-SHELBY TN-
142 PM CDT TUE MAY 15 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...DESOTO AND SHELBY COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES NORTHWEST OF WALLS AT 142 PM CDT...
MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF HORN
LAKE...MIDTOWN MEMPHIS AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY..

The radar

The Memphis radar (KNQA), 25 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Shelby

When
May 15, 1:08 PM CST to 1:13 PM CST
Where
Shelby County, 3 mi E of Memphis
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.130, -89.967

Penny size hail fell in Midtown Memphis.

Thunderstorm Wind, Shelby

When
May 15, 1:08 PM CST to 1:17 PM CST
Where
Shelby County, 3 mi E of Memphis
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.130, -89.967

Straight line winds knocked down trees along Poplar Avenue and East Parkway in Midtown Memphis. In addition, some large trees were knocked down in Overton Park.

Hail, Gibson

When
May 15, 3:55 PM CST to 4:00 PM CST
Where
Gibson County, Bradford
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.080, -88.820

Quarter size hail reported on Main Street in Bradford.

Thunderstorm Wind, Obion

When
May 15, 4:00 PM CST to 4:05 PM CST
Where
Obion County, Hornbeak to Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.330, -89.300

Straight line winds knocked down trees along Highway 21 between Hornbeak and Troy.

Thunderstorm Wind, Weakley

When
May 15, 4:30 PM CST to 4:35 PM CST
Where
Weakley County, Dresden to Gleason
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.300, -88.720

Straight line winds blew trees down between Dresden and Gleason.

Thunderstorm Wind, Carroll

When
May 15, 4:42 PM CST to 5:00 PM CST
Where
Carroll County, Macedonia to Vale
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.130, -88.420

Straight line winds blew trees down across the northern portion of Carroll County.

Hail, Henry

When
May 15, 4:45 PM CST to 4:50 PM CST
Where
Henry County, Henry
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.200, -88.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32991, 32993, 32994, 32998, 33000, 33003, 33004.